Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 77, NWS Pueblo, CO

July 30, 1999Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 1999, 6:06 PM MDT for Pueblo County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 6:06 PM MDT (00:06 UTC)
Expired
Jul 30, 1999, 7:10 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:25 PM MDTThunderstorm Wind 52Pueblo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS1 KPUB 310008 RRA
SVRPUB
COC101-310110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
606 PM MDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 710 PM MDT

* AT 600 PM MDT...RADAR SHOWED A SEVERE STORM 8 MILES SOUTHWEST OF
  PUEBLO MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED WILL BE PUEBLO AND SURROUNDING COMMUNITIES
THROUGH 710 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

KT/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:07 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 30, 2:07 PM MDT, 3 hours 59 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
207 PM MDT FRI JUL 30 1999

...THREAT FOR LOCAL HEAVY RAINS THIS FORECAST PERIOD...

CURRENTLY ACROSS THE REGION...MADDOX TYPE I FLASH FLOOD PATTERN
CONTINUES TO EVOLVE ACROSS COLORADO. AN UPPER LEVEL DISTURBANCE IS
CLEARLY INDICATED IN THE WATER VAPOR IMAGERY ACROSS SW COLORADO
MOVING SLOWLY EAST. GREATEST THREAT FOR FLASH FLOODING IS DEVELOPING
ACROSS FREEMONT...TELLER AND EL PASO COUNTIES AS MSAS AND SFC OBS
INDICATING A WELL DEVELOPED BOUNDARY OVER THIS REGION. GOOD SFC
CONVG ALONG WITH DISTURBANCE MOVING OUT SHOULD CAUSE LOCALLY HVY
IN THIS REGION. ALREADY HAVE RECEIVED >1" RAIN REPTS IN < 1 HOUR
IN ALAMOSA VALLEY. FUNNEL CLOUD ALSO REPD IN SAN JUANS. LTG DATA
SHOWING NUMEROUS STORMS OVER S CO.

SHORT TERM...FF WATCH TO REMAIN IN EFFECT UNTIL LATE THIS EVENING
OVER FCST AREA. WITH PATTERN IN PLACE...THREAT FOR LOCALLY HEAVY
RAINS WILL REMAIN OVER THE REGION...ESPECIALLY IN AREA DISCUSSED
ABOVE.

FCST...GRIDDED DATA INDICATES PATTERN TO REMAIN IN PLACE WHICH
WILL BE FAVORABLE FOR LOCALLY HEAVY RAIN THROUGH THE WEEKEND. SHORT
WAVY ALOFT OVER UTAH/SW CO WILL WILL DRIFT SLOWLY EAST. UPSLOPE
FLOW WILL DEVELOP AND BECOME SE (ALBEIT LIGHT). ONE FEATURE WHICH
WILL COMPLICATE MATTERS IS THE TUTT CELL (SEEN WITH WAT VAP IMAGERY
OVER S TX) WHICH IS MOVING SLOWLY NW TOWARDS CO. THIS FEATURE COULD
DRY OUT THE UPPER LEVELS SOMEWHAT...HOWEVER...THE COOLER TEMPS
ALOFT ASSOCIATED WITH THESE TROPICAL FEATURES WILL HELP DESTABILIZE
THE TEMPS ALOFT ALLOWING FOR MORE VIGOUROUS CONVECTION.

ALTHOUGH THE THREAT OF LOCALLY HVY RAINS EXIST THIS WEEKEND...WILL
NOT ISSUE NEW FF WATCH AS MID SHIFT WILL HAVE ACCESS TO LATER
GRIDDED DATA FIELDS.

IN THE EXTENDED...MRF WANTS TO CONTINUE TO BUILD A DOMINATING HIGH
AT MID LVLS OVER THE W STATES PUSHING THE MOISTURE FARTHER WEST...
BUT THIS GUIDANCE HAS BEEN DOING THIS MOST OF THE SUMMER AND IT HAS
NOT HAPPENED..LIKEWISE WILL KEEP CHANCE OF STORMS IN EXTD PDS.

HODANISH

.PUB...FLASH FLOOD WATCH ZNS 060-062-065>068-070>072-074-075 UNTIL
2 AM MDT SAT.

In the hours before

Special weather statement, Jul 30, 2:55 PM MDT, 3 hours 11 minutes before
COZ060-062-065>068-070>072-074-075-302230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT FRI JUL 30 1999

A FLASH FLOOD WATCH IS IN EFFECT FOR THE PIKES PEAK REGION...SANGRE
DE CRISTO MOUNTAINS...LA GARITA MOUNTAINS AND THE NORTHERN SAN LUIS
VALLEY UNTIL 2 AM MDT. SLOW MOVING THUNDERSTORMS WILL DEVELOP OVER
THE WATCH AREA LATE TODAY AND TONIGHT THAT WILL PRODUCE VERY HEAVY
RAIN. AS THESE STORMS MOVE REPEATEDLY OVER THE SAME AREAS THE THREAT
OF FLASH FLOODING WILL INCREASE. NARROW CANYONS AND AREAS NEAR SMALL
CREEKS AND STREAM ARE AREAS THAT ARE PRONE TO FLASH FLOODING. THESE
AREAS SHOULD BE MONITORED...OR AVOIDED TONIGHT.

NATIONAL WEATHER SERVICE SATELLITE AND RADAR IMAGERY SUGGEST THAT
NORTHERN SAGUACHE COUNTY...SOUTHERN CHAFFEE COUNTY AND WESTERN
FREMONT COUNTY WILL BE UNDER THE THREAT OF HEAVY RAIN THIS
AFTERNOON. THAT THREAT WILL SPREAD INTO THE PIKES PEAK REGION...
ESPECIALLY TELLER AND WESTERN EL PASOt COUNTIES AFTER 5 PM MDT.

THE THREAT OF LOCALLY HEAVY RAIN WILL REMAIN OVER MUCH OF THE WATCH
AREA UNTIL 200 AM MDT.

FORTUNE
Special weather statement, Jul 30, 6:00 PM MDT, 6 minutes before
COZ067-310015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT FRI JUL 30 1999

...THE URBAN AND SMALL STREAM FLOOD ADVISORY ENDED FOR TELLER
COUNTY...

THE STORMS PRODUCING HEAVY RAIN OVER TELLER COUNTY HAVE MOVED EAST
OF THE REGION.  THEREFORE THE URBAN AND SMALL STREAM FLOOD ADVISORY
FOR TELLER COUNTY HAS BEEN ALLOWED TO EXPIRE.  HOWEVER...A FLASH
FLOOD WATCH REMAINS IN AFFECT FOR THE AREA THROUGH 200 AM. STAY
TUNED FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

KT
Special weather statement, Jul 30, 6:00 PM MDT, 6 minutes before
COZ067-310015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT FRI JUL 30 1999

...THE URBAN AND SMALL STREAM FLOOD ADVISORY ENDED FOR TELLER
COUNTY...

THE STORMS PRODUCING HEAVY RAIN OVER TELLER COUNTY HAVE MOVED EAST
OF THE REGION.  THEREFORE THE URBAN AND SMALL STREAM FLOOD ADVISORY
FOR TELLER COUNTY HAS BEEN ALLOWED TO EXPIRE.  HOWEVER...A FLASH
FLOOD WATCH REMAINS IN AFFECT FOR THE AREA THROUGH 200 AM. STAY
TUNED FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:22 PM MDTFlash Flood WarningPUBCuster, Huerfano98 min
Jul 31, 2:12 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min
Jul 31, 3:17 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jul 31, 5:08 PM MDTFlash Flood WarningPUBEl Paso3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.